Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 184, NWS Topeka, KS

August 24, 2004Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2004, 2:35 AM CDT for Osage County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 2:35 AM CDT (07:35 UTC)
Expired
Aug 24, 2004, 3:15 AM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240735
SVRTOP
KSC139-240815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 315 AM CDT

* AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 4 MILES NORTHWEST OF
  SCRANTON...OR ABOUT 17 MILES SOUTH OF TOPEKA...MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCRANTON
  CARBONDALE
  OVERBROOK
  POMONA LAKE
  QUENEMO

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3885 9593 3873 9593 3854 9551 3885 9552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:59 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 5:59 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004

.DISCUSSION...

THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA.  WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.

.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.

NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW.  THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.

PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.

H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES.  MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS.  THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.

WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.

FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD.  THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS  WITH THE CANADIAN SLIGHTLY SLOWER.  THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE.  THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS.  WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA.  HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT.  A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 24, 1:13 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
113 AM CDT TUE AUG 24 2004

KSZ021>024-026-035>040-054>056-058-059-240641-
ANDERSON-CLAY-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-
JEFFERSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...
JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
113 AM CDT TUE AUG 24 2004

TORNADO WATCH NUMBER 777 HAS EXPIRED AND WILL NOT BE RENEWED.
SCATTERED THUNDERSTORMS WILL LINGER DURING THE EARLY MORNING HOURS
WITH ISOLATED LARGE HAIL AND STRONG WINDS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 24, 1:30 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             2 E DOVER               38.96N 95.89W
08/24/2004  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 24, 1:33 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
133 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             2 W RILEY               39.30N 96.87W
08/23/2004  0.75 INCH        RILEY              KS   TRAINED SPOTTER

0647 PM     HAIL             2 W RILEY               39.30N 96.87W
08/23/2004  1.00 INCH        RILEY              KS   TRAINED SPOTTER

0647 PM     HAIL             6 SSE TOPEKA            38.97N 95.64W
08/23/2004  0.88 INCH        SHAWNEE            KS   TRAINED SPOTTER

0651 PM     HAIL             W RILEY                 39.30N 96.83W
08/23/2004  1.75 INCH        RILEY              KS   TRAINED SPOTTER

0712 PM     TORNADO          3 S SILVER LAKE         39.06N 95.86W
08/23/2004                   SHAWNEE            KS   EMERGENCY MNGR

0730 PM     HAIL             TOPEKA                  39.05N 95.68W
08/23/2004  0.88 INCH        SHAWNEE            KS   LAW ENFORCEMENT

            HIGHWAY 75 AND SILVER LAKE ROAD

0747 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.00 INCH        RILEY              KS   TRAINED SPOTTER

0754 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.75 INCH        RILEY              KS   TRAINED SPOTTER

0755 PM     HAIL             TOPEKA                  39.05N 95.68W
08/23/2004  0.88 INCH        SHAWNEE            KS   TRAINED SPOTTER

            14TH AND MACVICAR

0814 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  2.00 INCH        RILEY              KS   TRAINED SPOTTER

0828 PM     HAIL             MILFORD                 39.17N 96.91W
08/23/2004  1.75 INCH        GEARY              KS   TRAINED SPOTTER

0831 PM     TSTM WND GST     5 N PAXICO              39.14N 96.17W
08/23/2004  60 MPH           WABAUNSEE          KS   TRAINED SPOTTER

0839 PM     TORNADO          CLINTON LAKE            38.92N 95.38W
08/23/2004                   DOUGLAS            KS   TRAINED SPOTTER

            JUST WEST OF CLINTON LAKE

0844 PM     HAIL             7 SW CLAY CENTER        39.31N 97.22W
08/23/2004  0.75 INCH        CLAY               KS   LAW ENFORCEMENT

0851 PM     FLASH FLOOD      WILLIAMSTOWN            39.06N 95.33W
08/23/2004                   JEFFERSON          KS   EMERGENCY MNGR

            PARTS OF HIGHWAY 24 CLOSED TO ONE LANE NEAR HIGHWAY 59
            DUE TO HIGH WATER.

0902 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN SEVERAL AREAS ACROSS THE CITY.

0902 PM     TSTM WND DMG     MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   EMERGENCY MNGR

            POWER LINES AND TREES DOWN IN WEST PARTS OF THE CITY.

0911 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
08/23/2004                   SHAWNEE            KS   NWS EMPLOYEE

            AT LEAST ONE FOOT OF WATER OVER ROADWAY ON PAULEN ROAD
            BETWEEN 29TH AND 61ST.

0914 PM     HAIL             LAWRENCE                38.97N 95.24W
08/23/2004  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

0922 PM     FLASH FLOOD      PAXICO                  39.07N 96.17W
08/23/2004                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATER FLOWING OUT OF DRAINAGE DITCHES AND OVER COUNTY
            ROADS IN THE VICINITY OF PAXICO.

0927 PM     HAIL             4 NW WAKEFIELD          39.25N 97.06W
08/23/2004  0.88 INCH        CLAY               KS   TRAINED SPOTTER

0932 PM     HAIL             TOPEKA                  39.05N 95.68W
08/23/2004  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

            HAIL REPORTED NEAR 45TH AND GAGE.

0934 PM     HAIL             4 NW WAKEFIELD          39.25N 97.06W
08/23/2004  0.88 INCH        CLAY               KS   LAW ENFORCEMENT

0934 PM     FLASH FLOOD      3 S ROSSVILLE           39.09N 95.95W
08/23/2004                   WABAUNSEE          KS   COUNTY OFFICIAL

            WATER OVER CARLSON RD. 30 YRDS WIDE 3-4 INCHES DEEP

0936 PM     TSTM WND GST     3 E LAWRENCE            38.97N 95.18W
08/23/2004  70 MPH           LEAVENWORTH        KS   TRAINED SPOTTER

1012 PM     FLASH FLOOD      LAWRENCE                38.97N 95.24W
08/23/2004                   DOUGLAS            KS   COUNTY OFFICIAL

            SEVERAL WATER RESCUES BEING PERFORMED FOR STRANDED
            MOTORISTS WITHIN LAWRENCE AND DOUGLAS CTY.

1015 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   COUNTY OFFICIAL

            WATER REPORTED COVERING EAST BOUND LANE K18 6 INCHES DEEP
            IN MANHATTAN

1043 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   TRAINED SPOTTER

            3RD STREET ON THE EAST SIDE OF TOWN COMPLETELY SUBMERGED
            UNDER WATER.

1043 PM     HAIL             MANHATTAN               39.18N 96.57W
08/23/2004  1.00 INCH        RILEY              KS   TRAINED SPOTTER

1257 AM     HAIL             4 SSW MAPLE HILL        39.03N 96.06W
08/24/2004  0.88 INCH        WABAUNSEE          KS   TRAINED SPOTTER

0129 AM     HAIL             2 E DOVER               38.96N 95.89W
08/24/2004  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 24, 1:57 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             7 N BURLINGAME          38.86N 95.83W
08/24/2004  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

&&

DS
Local storm report, Aug 24, 2:08 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0158 AM     FLOOD            4 N ALMA                39.07N 96.29W
08/24/2004                   WABAUNSEE          KS   TRAINED SPOTTER

            REPORTED LOTS OF LOW LAND FLOODING. SPOTTER SAID WATER
            WAS ALMOST UP TO INTERSTATE 70.

&&

DS
Local storm report, Aug 24, 2:29 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLOOD            3 N ALMA                39.06N 96.29W
08/24/2004                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 99.

0220 AM     FLOOD            4 E MANHATTAN           39.18N 96.50W
08/24/2004                   POTTAWATOMIE       KS   TRAINED SPOTTER

            WATER OVER THE ROAD AT HIGHWAY 24 AND LAKE ELBOW ROAD.
            ROAD WAS CLOSED.

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningTOPClay, Riley40 min
Aug 23, 7:07 PM CDTTornado WarningTOPShawnee23 min
Aug 23, 7:27 PM CDTTornado WarningTOPShawnee33 min
Aug 23, 7:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley47 min
Aug 23, 7:49 PM CDTTornado WarningTOPDouglas26 min
Aug 23, 7:50 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee40 min
Aug 23, 8:01 PM CDTTornado WarningTOPShawnee29 min
Aug 23, 8:12 PM CDTFlash Flood WarningTOPRiley2 hr
Aug 23, 8:15 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 8:22 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee4 hr
Aug 23, 8:28 PM CDTTornado WarningTOPRiley, Wabaunsee47 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningTOPShawnee45 min
Aug 23, 8:37 PM CDTSevere Thunderstorm WarningTOPGeary, Riley53 min
Aug 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay59 min
Aug 23, 9:00 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 9:33 PM CDTSevere Thunderstorm WarningTOPShawnee42 min
Aug 23, 9:44 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee61 min
Aug 23, 9:46 PM CDTSevere Thunderstorm WarningTOPDouglas44 min
Aug 23, 9:49 PM CDTSevere Thunderstorm WarningTOPGeary, Riley56 min
Aug 23, 10:15 PM CDTFlash Flood WarningTOPClay, Geary, Riley2 hr
Aug 24, 12:49 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Aug 24, 1:28 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee47 min
Aug 24, 8:36 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.